Drop in White Blood Cell Count
OK, waiting for a drug trial to start and have not been on any Meds. CD4 is at 240, and VL at 160000. I have been on bactrim and went last week to doc for trial testings. I had to go get a neupogen injection to raise WBCell count. Since my last count my VL went down, and CD4 count went down 20. What would cause my WBCell count to go down? I should begin trial in less than a month.
Hello and thanks for your post.
Having a low white blood cell count (leukopenia) is not uncommon among persons with HIV, especially among those with lower CD4 counts.
There are multiple causes, most frequently, HIV itself or medications (such as Bactrim). If HIV is the cause (there's no way to be sure except to rule out other causes, and treat the HIV), then treatment will usually improve things. If your doctor feels it's necessary to be on preventive treatment for PCP, it might be possible to try an alternative medication (such as Mepron or Dapsone) instead of the Bactrim.
I hope this helps. Thanks for participating in the clinical trial.